Drugs that are supposed to prevent weakened bones may actually increase the risk of a rare but dangerous kind of fracture of the thigh bone. A report from the American Society of Bone and Mineral Research casts a cloud over the popular class of drugs called bisphosphonates. Drugs such as Actonel, Boniva, Fosamax and Reclast are widely prescribed to reduce the risk of hip and spine fractures. The new analysis concludes that what was once only a suspected relationship between bisphosphonates and atypical femur fractures now appears to be a clearer association. The risk seems greater in patients who have taken this type of medicine for long periods of time.
These medications work by altering the body’s system for breaking down and rebuilding bone. Studies have shown that they can increase bone mass and slow the onslaught of osteoporosis. But some researchers worry that by blocking the natural bone rebuilding process the drugs may cause brittle bones, especially over the long term. This might be behind the unusual thigh bone fractures. Anyone who experiences pain in the thigh or groin while taking such medications should report it to a doctor promptly.
[Journal of Bone and Mineral Research, Nov. 2010 (Version of Record online: 25 OCT 2010)]